Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 310, NWS Nashville, TN

August 14, 2010DeKalb County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 14, 2010, 7:10 PM CDT for DeKalb County, Smith County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2010, 7:10 PM CDT (00:10 UTC)
Expired
Aug 14, 2010, 7:45 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:30 PM CDTTSTM WND DMGCarthage, TNTREES AND POWER LINES DOWN IN THE CARTHAGE AREA DUE TO HIGH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KOHX 150010
SVROHX
TNC041-159-150045-
/O.NEW.KOHX.SV.W.0310.100815T0010Z-100815T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CDT SAT AUG 14 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN SMITH COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 706 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SOUTH CARTHAGE...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GORDONSVILLE AROUND 720 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM SATURDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3621 8579 3620 8580 3617 8579 3603 8592
      3618 8609 3629 8596
TIME...MOT...LOC 0010Z 297DEG 20KT 3620 8599

$$

21
1 follow-up statement
036 
WWUS54 KOHX 150030
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
730 PM CDT SAT AUG 14 2010

TNC041-159-150045-
/O.CON.KOHX.SV.W.0310.000000T0000Z-100815T0045Z/
DEKALB TN-SMITH TN-
730 PM CDT SAT AUG 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN SMITH AND NORTHWESTERN DEKALB COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GORDONSVILLE...OR 9
MILES SOUTHEAST OF CARTHAGE...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3621 8579 3620 8580 3617 8579 3603 8592
      3618 8609 3629 8596
TIME...MOT...LOC 0031Z 297DEG 20KT 3615 8586

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:28 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 14, 6:28 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT SAT AUG 14 2010

.UPDATE...
HUMID AND UNSTABLE CONDITIONS IN THE LOWER LEVELS WILL COMBINE
WITH A WESTERLY UPPER DIFFLUENT FLOW TO PRODUCE SCT AFTERNOON AND
EVENING THUNDERSTORMS. ACTIVITY SHOULD DIE OUT AFTER 06Z WITH 3-5 SM
BR POSSIBLE TOWARD 12Z.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 518 PM CDT SAT AUG 14 2010/

MESOSCALE UPDATE...BROKEN LINE OF THUNDERSTORMS CURRENTLY MOVING
ACROSS NORTHWEST MIDDLE TENNESSEE, WITH A LARGE OUTFLOW BOUNDARY
RACING TOWARD THE NASHVILLE METRO AREA. ELSEWHERE ACROSS MIDDLE
TENNESSEE, ISOLATED CELLS CONTINUE TO DEVELOP. LAPS ANALYSIS FROM
21Z SHOWS THE MOST UNSTABLE AIR LOCATED ACROSS THE UPPER
CUMBERLAND PLATEAU, BACK ACROSS THE METRO AREA, THEN INTO WESTERN
MIDDLE TENNESSEE. TBNA SHOWS BEST VELOCITIES ALONG THE OUTFLOW
BOUNDARY OCCURRING IN ROBERTSON COUNTY, WITH VALUES OF 30-40 KTS
AROUND 2,300 FT AGL. AT THE MOMENT, NO SEVERE WEATHER WARNINGS ARE
IN EFFECT FOR MIDDLE TENNESSEE, ALTHOUGH SOME OF THE STORMS MAY
STRENGTHEN FURTHER GIVEN THE MORE UNSTABLE AIR MASS THEY'RE MOVING
INTO.

PREV DISCUSSION... /ISSUED 324 PM CDT SAT AUG 14 2010/

SHORT TERM (THRU MON)...
ISO TRW DEVELOPING IN MID AFTERNOON HEAT. IT IS VERY UNSTABLE IN W
MID TN S/CAPES AROUND 4000 J/KG. MORE ORGANIZED AREA OF PCPN WITH
MCV IN W KY PRODUCING BROKEN LINE TRW. SYS EXPECTED TO BUILD SE
INTO NW MID TN BY LATE AFTERNOON.

H8 WINDS TEND TO WEAKEN W/SYS THIS EVENING. EXPECT TO GET SOME
STRONG-SEVERE STORMS NW QUAD OF MID TN THIS EVENING...TO I-65
CORRIDOR BEFORE SYS WEAKENS. SOME STORMS POSSBILE IN W MID TN S OF
I-40 AS WELL. INC CHC OF PCPN TNGT. HEAVY DOWNPOURS WITH DAMAGING
WINDS POSSIBLE.

ANOTHER HOT DAY SUNDAY W/MAINLY SCT RW/TRW. HEAT ADVISORY FOR ONE
MORE DAY ON TRACK. SFC HIGH PRES TRACKS ACR THE OH VLY MON AND
PUSHES A FRONT INTO MID TN. SCT RW/TRW ATTM.

LONG TERM (TUE-SAT)...
LONG-TERM MODELS CONTINUES TO SHOW SFC LOW PRES TRACKING WEST
ALONG THE GULF COAST TUE-WED THEN LIFTING NORTH. MOISTURE STREAMS
INTO THE REGION. MAIN IMPACT LOOKS TO BE CLOUDS WITH POPS IN SLGT
TO CHC RANGE ATTM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR TNZ005>010-022>031-
056>064-075-077-093>095.

&&

21
Hazardous weather outlook, Aug 14, 12:07 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 PM CDT SAT AUG 14 2010

TNZ011-033-151030-
PICKETT-OVERTON-
1207 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT...ACCOMPANIED BY STRONG TO DAMAGING WIND GUSTS...ALONG
WITH BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ005>010-022>031-056-057-059-062-151030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-WILLIAMSON-RUTHERFORD-
1207 PM CDT SAT AUG 14 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT...ACCOMPANIED BY STRONG TO DAMAGING WIND
GUSTS...ALONG WITH BRIEF HEAVY DOWNPOURS.

THE HEAT ADVISORY WILL ALSO CONTINUE FOR LOCATIONS GENERALLY
ALONG AND WEST OF A DALE HOLLOW LAKE...TO SMITHVILLE...TO
HILLSBORO LINE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT THROUGH EARLY SUNDAY EVENING FOR
LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW LAKE...TO
SMITHVILLE...TO HILLSBORO LINE. SOME RELIEF FROM THE HEAT WILL
OCCUR NEXT WEEK...BUT TEMPERATURES WILL STILL REMAIN ABOVE NORMAL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ058-060-061-063-064-075-077-093>095-151030-
LEWIS-MAURY-MARSHALL-CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-
GILES-
1207 PM CDT SAT AUG 14 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS...
WILL OCCUR WITH THE STRONGER STORMS. THE HEAT ADVISORY WILL ALSO
CONTINUE FOR LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW
LAKE...TO SMITHVILLE...TO HILLSBORO LINE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY WILL BE IN EFFECT THROUGH EARLY SUNDAY EVENING FOR
LOCATIONS GENERALLY ALONG AND WEST OF A DALE HOLLOW LAKE...TO
SMITHVILLE...TO HILLSBORO LINE. SOME RELIEF FROM THE HEAT WILL
OCCUR NEXT WEEK...BUT TEMPERATURES WILL STILL REMAIN ABOVE NORMAL.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ032-034-065-066-078>080-151030-
PUTNAM-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-VAN BUREN-
1207 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS...
WILL OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Aug 14, 4:28 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT AUG 14 2010

TNZ005-142200-
STEWART-
428 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DOVER...MOVING SOUTHEAST AT 30
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31
Special weather statement, Aug 14, 6:45 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT SAT AUG 14 2010

TNZ028-150030-
WILSON-
645 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL
MOVE ACROSS THE WILSON COUNTY FAIR AROUND 7 PM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:14 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson46 min
Aug 14, 8:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Aug 15, 3:38 PM CDTSevere Thunderstorm WarningOHXBenton12 min
Aug 15, 5:06 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne24 min
Aug 15, 5:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.